Wyoming, 2016

Damaging Wind in Wyoming, August 2, 2016

August 2, 2016 · NWS SLC · 1 event in 1 county or zone

An isolated severe thunderstorm produced strong winds in extreme southwest Wyoming on August 2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An isolated severe thunderstorm produced strong winds in extreme southwest Wyoming on August 2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 3:05 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT TUE AUG 2 2016

.SYNOPSIS...A relatively moist airmass will remain over the
forecast area for the rest of today before drier conditions return
to northern Utah Wednesday behind a cold front. Moisture pooled
over southern Utah will spread northward Thursday and Friday
before drier air moves in from the west over the weekend.

&&

.SHORT TERM (Through 06Z Friday)...Moisture moving northward along
the Nevada/Utah border today is now interacting with a weak
disturbance that is outrunning the main trough over the Pacific
Northwest. Scattered thunderstorms are expected to blossom over west
central Utah early this evening and then move northeast across the
central and southern Wasatch Front/Mountains tonight. Have added
POPs across this area beyond midnight as a weak trough lingers
over northern Utah. Mainly terrain driven thunderstorms are
expected over central and southern Utah this evening but should
die off quickly with sunset.

As the Pacific Northwest trough moves across the Northern Rockies
early Wednesday as the associated cold front will move across
northern Utah and then into central Utah by afternoon. This will dry
out the air mass as well as cool the northern third of the CWA by
several degrees which will break the string of nine consecutive 100
degree days at SLC. This drier air will remain over the northern
half of the CWA Wednesday into Thursday. Have backed off on the
increase of POPs into nrn Utah until after Thursday night. Deep
moisture over southern Utah should keep the threat of locally heavy
rain through Thursday.

&&

.LONG TERM (After 06Z Friday)...A closed low off the California
coast is progged to move onshore Thursday night/early Friday
shifting the flow to a more west/southwest direction, drawing
monsoonal moisture back northward. GFS indicating PWs in the
0.8-1.0 in range up to the UT/ID border by Friday afternoon. As a
result, coverage of afternoon/evening convection will be trending
upward, and have kept at least scattered POPs in for the majority
of the CWA.

The low is progged to weaken quickly as it tracks northeast,
merging with a larger low along the Pacific Northwest coast.
However, the eastern movement of the trough will allow drier air
to move back into the forecast area from the west, gradually
decreasing coverage of convection through early next week.
Isolated showers and thunderstorms are possible primarily over the
higher terrain through the weekend, with precip chances becoming
limited by days 6 and 7 with seasonable temperatures for most
locations.

&&

.AVIATION...The SLC terminal will likely see VFR conditions
throughout the day and some scattered clouds with occasional cigs
above 7kft. There is also a 15 percent chance of thunderstorms within
5sm of the terminal through 06z. Northwest winds are expected at the
SLC terminal after 22z but there is a 40 percent chance that outflow
winds from the south will keep southerly winds in place through 23-
2330z before northwest winds can arrive. South winds will then
become established again by 03z.

&&

.FIRE WEATHER...Moisture has increased across northwest Utah this
afternoon in response to a trough over the Pacific Northwest which
has turned the flow aloft more southerly today. A weak disturbance
that is outrunning this trough will move across northern Utah this
evening and the overnight hours helping to create isolated to widely
scattered thunderstorms. Have extended the RFW for zones 478, 479
and 492 until 0300 Wednesday to capture the lingering affects of
this disturbance. However, as this trough moves eastward the flow
will become more westerly aloft and drying will ensue. A cold front
will move into the northwest desert after about 0300 Wednesday and
across the Wasatch Front between 0600 and 0800 Wednesday. The front
will gradually push through central Utah Wednesday afternoon, but is
expected to stall across southern Utah later Wednesday into early
Thursday.  This will keep relatively deep moisture in place across
this portion of the district into Friday. A disturbance crossing the
northern Great Basin Friday will bring another round of convection
to much of the district before much drier conditions building for
the weekend.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Wednesday for UTZ478-479-492.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Struthwolf
LONG TERM...Traphagan
AVIATION...Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 2, 3:10 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT TUE AUG 2 2016

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
410 PM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING...WITH THE BEST COVERAGE OVER SOUTHERN AND WESTERN UTAH.
LOCALLY HEAVY RAINFALL IS POSSIBLE...PRIMARILY OVER SOUTHERN UTAH.
STORMS OVER THE WEST CENTRAL AND NORTHERN OUTLOOK AREA COULD
PRODUCE STRONG GUSTY WINDS ALONG WITH LIGHTNING...CREATING LOCAL
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PRIMARILY SOUTHERN
UTAH ON WEDNESDAY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL.

STORMS WILL SPREAD BACK INTO NORTHERN UTAH AND SOUTHWEST WYOMING
THURSDAY AND FRIDAY. THE AIRMASS WILL DRY FROM THE WEST OVER THE
WEEKEND...DECREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS.

CRITICAL FIRE WEATHER CONDITIONS FROM THE COMBINATION OF GUSTY
WINDS AND LOW HUMIDITY MAY DEVELOP OVER THE WESTERN OUTLOOK AREA
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 2, 3:10 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     WENDOVER                40.74N 114.02W
08/02/2016  M70 MPH          TOOELE             UT   AWOS

            MEASURED AT THE WENDOVER AWOS.

&&

MCONGER

The radar

The Salt Lake City radar (KMTX), 195 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
August 2, 3:16 PM MST to 3:21 PM MST
Where
Uinta County, 2.2 mi WNW of Church Buttes
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.430, -110.121

The Church Butte sensor recorded a maximum wind gust of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656643.